| Home | Article Database | Fun Stuff | Resources | Tools & Calculators | Search HY


Ask the Mental Health Expert Archives 2001-2004

Expert Home  |  Archives by Date  |  Search Expert Archives  |  For Professionals  |  For Consumers


Meningitis Causes Bipolar Disorder

Q. I am trying to find studies/information on meningitis in young children as a possible causal factor in bipolar disorder. Do you know of any?

A. I'm not aware of any studies linking meningitis in childhood to subsequent development of bipolar disorder. However, we have a semantic problem here that may complicate your question. By the rules of the Diagnostic and Statistical Manual of Mental Disorders, 4th ed (DSM-IV), bipolar disorder would NOT be diagnosed if the individual in question had developed a mood disorder as a direct result of some medical, neurological, or infectious disease process that had affected his/her brain.

In such a case, the correct diagnosis would be, "Mood Disorder Due to General Medical Condition". For example, if someone developed symptoms consistent with mania, but as a direct result of having hyperthyroidism, the diagnosis would be "Mood Disorder due to hyperthyroidism, with manic features." That said, there are some reports of, for example, manic episode secondary to cryptococcal meningitis (see Johnson & Naraqi, P N G Med J 1993;36:59-62). In the latter report, the manic episode occurred in a previously healthy adult.

There is another report of mania with cryptococcal meningitis in two AIDS patients that may interest you (Johannessen & Wilson, J Clin Pyshicatyr 1988;49:200-201. Yet another report describes a 63-year-old man who was misdiagnosed as having a manic episode, when in fact, he was suffering from meningeal cyrptococcosis and normal pressure hydrocephalus. All that said, it is still theoretically possible that a history of meningitis in childhood might predispose to actual bipolar disorder later in life--but I am not aware of any data supporting this hypothesis.

Other Resources

February 2002

Disclaimer Back to Ask the Expert